MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 05/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service did not conduct troubleshooting, as the customer indicated that the pump was too uncomfortable to use.The customer indicated that she was using a rented symphony pump.A replacement pump was sent to the customer and her original pump was requested for return.In follow up with a complaint handler on (b)(6) 2018, the customer alleged that when she first used the symphony, she did not have any problems, but when she started to use the pump in style, it hurt and caused raw nipples.She further alleged that she had a yeast infection, for which she was prescribed a topical medication.The customer indicated that though she was not going to use the replacement pump as she was going to stop pumping, she would like to be contacted by a medela clinician.In follow up with a medela clinician on (b)(4) 2018, the customer indicated that she had discontinued pumping and the thrush was resolved.The device was returned with the customer's parts and accessories and was evaluated on 05/17/2018.The device passed suction and cycle specifications.Refer to attached evaluation.The customer's complaint of high suction could not be confirmed.It was identified in the evaluation that the customer's breast shields had residue on them.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.It cannot be definitively concluded that the pump caused or contributed to the customer¿s yeast infection.Reported issues of yeast infection were investigated under (b)(4) and the root causes were identified as: lack of education/training to mothers on breast feeding and breast milk pumping; insufficient guidance on breast shield sizing to prevent nipple trauma; insufficient personal hygiene practices prior to breast milk pumping or breast feeding; and no access to or not following the manufactures' instructions for the cleaning and sanitation of the breast milk pumping components.No corrective actions resulted as it was determined that detailed instructions are available and adequate in both printed and on-line formats for cleaning breast milk pumping equipment, personal hygiene, proper breast shield sizing to prevent nipple soreness/trauma, which can lead to skin breaches, allowing for the potential introduction of yeast.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela (b)(4) that the suction on her pump in style was too high, even on the lowest vacuum setting, and caused an obstruction on her left breast, for which she was prescribed an antibiotic.

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7525958
Report Number1419937-2018-00133
Device Sequence Number13766623
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public00020451570815
Combination Product (Y/N)N
Initial Reporter StateCA
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number443128
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Initial Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;